Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2023, 2:42 PM CDT for Saline County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 2:42 PM CDT (19:42 UTC)
- Expired
- Jul 14, 2023, 3:12 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 11:59 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
499
WUUS53 KICT 141942
SVRICT
KSC169-142030-
/O.NEW.KICT.SV.W.0166.230714T1942Z-230714T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
242 PM CDT Fri Jul 14 2023
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Saline County in central Kansas...
* Until 330 PM CDT.
* At 242 PM CDT, a severe thunderstorm was located near New Cambria,
or 7 miles east of Salina, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Salina, Gypsum, New Cambria and Kipp.
This includes the following highways...
Interstate 135 between Mile Markers 84 and 92.
Interstate 70 between Mile Markers 253 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9749 3869 9747 3871 9768
3896 9759 3896 9738
TIME...MOT...LOC 1942Z 258DEG 22KT 3880 9748
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CARUSO2 follow-up statements
861
WWUS53 KICT 142005
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
305 PM CDT Fri Jul 14 2023
KSC169-142030-
/O.CON.KICT.SV.W.0166.000000T0000Z-230714T2030Z/
Saline KS-
305 PM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EASTERN SALINE COUNTY...
At 305 PM CDT, a severe thunderstorm was located 7 miles southeast of
Solomon, or 7 miles southwest of Abilene, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gypsum and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9749 3869 9747 3871 9759
3896 9739 3896 9738
TIME...MOT...LOC 2005Z 258DEG 22KT 3883 9730
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HAYES892
WWUS53 KICT 142012
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
312 PM CDT Fri Jul 14 2023
KSC169-142021-
/O.CAN.KICT.SV.W.0166.000000T0000Z-230714T2030Z/
Saline KS-
312 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALINE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9749 3869 9747 3871 9759
3896 9739 3896 9738
TIME...MOT...LOC 2010Z 258DEG 22KT 3884 9725
$$
HAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:57 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 14, 12:57 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1257 PM CDT Fri Jul 14 2023 .SHORT TERM...(Today through Sunday night) Issued at 240 AM CDT Fri Jul 14 2023 Ongoing convection across the region, extending across northeastern Oklahoma at 0700z, is primarily supported by low level moisture transport. Some of this convection has crept up into southern Kansas. The main challenge with this is its evolution through the morning hours. A number of the 00Z models, especially the NAM, presents convective development over southern Kansas with a fair amount of a heavy rainfall threat. (This given precipitable water values exceeding 130% of normal). That said, the CAMS have trended south and east and that trend is what I believe we are seeing observed with the convection in Oklahoma. Therefore, have backed off a bit on the heavy rainfall threat for Kansas this morning because of the lack of confidence. Overall synopsis shows an upper level high over the southwestern U.S. with more of a zonal fast flow regime over the region. This will become more meridional during the upcoming week, but will nonetheless allow for shortwaves in the mean flow to move through the region, causing semi-regular intervals of precipitation chances. Surface analysis at 0700z shows somewhat of a diffuse front extending from central Iowa into central Nebraska. This will move south today as one of these shortwaves in the mid and upper levels moves through. There is enough deep layer shear to justify severe storm chances this afternoon and evening as the boundary moves through. This will be mainly a hail/wind threat. Confidence moderate for precipitation across the forecast area. We are pretty confident that some of these will be severe. .LONG TERM...(Monday through Thursday) Issued at 240 AM CDT Fri Jul 14 2023 Main challenges are the heat midweek as well as the precipitation chances. After the next shortwave moves through, midlevel heights build, allowing heat to build back into the region. Midweek temperatures continue to trend warmer with highs reaching 100 in the forecast area on Tuesday, Wednesday and Thursday. Heat indices remain below advisory levels with dewpoints forecast in the 60s. However, confidence is quite low of that continuing. Would not be surprised to see higher dewpoints given the amount of evapotranspiration from the corn at maximum and the relatively moist ground. The High Plains remains very active through the forecast period. Given the flow vectors bringing the convection toward the forecast area, cannot rule out some level of storm threat almost daily from this flow regime. Pretty high confidence of the active pattern continuing. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1248 PM CDT Fri Jul 14 2023 Challenge: Severe thunderstorms this afternoon/evening Thunderstorms have developed ahead of and along the main synoptic front. This activity has moved into north central Kansas and will push south through the rest of the afternoon and evening. These storms could produce winds to 50-60kts as well as hail up to ping pong ball size. Since the storms are already ongoing, this was used to approximate timing for both the arrival and exit. Timing may need to be adjusted and quickened depending on the track of the complex. The main focus is of course in the next six hours with much of the activity exiting the state of Kansas by likely 3Z or so. Cloud cover should clear out for Saturday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 68 90 69 / 50 70 10 0 Hutchinson 90 65 92 67 / 60 70 0 0 Newton 89 66 90 68 / 60 70 0 0 ElDorado 88 66 89 67 / 50 70 10 0 Winfield-KWLD 89 68 90 68 / 40 60 10 0 Russell 91 64 90 65 / 60 40 10 10 Great Bend 91 65 90 65 / 50 50 0 10 Salina 93 66 92 67 / 60 60 0 10 McPherson 89 65 91 67 / 60 70 10 0 Coffeyville 90 69 90 67 / 50 70 10 0 Chanute 89 68 91 67 / 40 60 10 0 Iola 89 67 90 66 / 50 70 10 0 Parsons-KPPF 90 68 90 67 / 40 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KRC LONG TERM...KRC AVIATION...VJP
Hazardous weather outlook, Jul 14, 12:12 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1212 PM CDT Fri Jul 14 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151715- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1212 PM CDT Fri Jul 14 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat indices will be near 100 degrees this afternoon across much of the area. Severe storms will possible across central Kansas this afternoon and move southeast across the entire area by this evening. The main threats with these storms will be quarter sized hail and damaging wind gusts of 70 to 75 mph. Heavy rainfall can also be expected which could result in minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices will range from 100 to 105 degrees across much of the area Monday through Thursday afternoon. Storm chances will gradually increase during the week as storm systems move off the High Plains toward central and eastern Kansas. At this time, widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict KC/Ketcham
In the hours before
Local storm report, Jul 14, 2:01 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
201 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM Tstm Wnd Gst Ellsworth 38.74N 98.22W
07/14/2023 E60 MPH Ellsworth KS Trained Spotter
&&Local storm report, Jul 14, 2:03 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
203 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Tstm Wnd Gst Great Bend Airport 38.35N 98.85W
07/14/2023 M60 MPH Barton KS ASOS
&&Local storm report, Jul 14, 2:15 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
215 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Tstm Wnd Gst 4 W Ellinwood 38.36N 98.65W
07/14/2023 E70 MPH Barton KS Public
60 to 70 mph winds.
&&Local storm report, Jul 14, 2:18 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
218 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM Tstm Wnd Gst Lyons 38.35N 98.21W
07/14/2023 E70 MPH Rice KS Public
spotter reports widespread tree damage in
Lyons.
&&Local storm report, Jul 14, 2:22 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
222 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Hail 4 W Ellinwood 38.36N 98.65W
07/14/2023 E1.00 inch Barton KS Public
&&Local storm report, Jul 14, 2:42 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
242 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Tstm Wnd Gst Salina Municipal Airpor 38.79N 97.65W
07/14/2023 M60 MPH Saline KS ASOS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:55 AM CDT | Special Weather Statement | ICT | Chautauqua | 50 min |
| Jul 14, 11:56 AM CDT | Special Weather Statement | ICT | Russell | 64 min |
| Jul 14, 12:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 78 min |
| Jul 14, 1:13 PM CDT | Special Weather Statement | ICT | Ellsworth | 62 min |
| Jul 14, 1:16 PM CDT | Special Weather Statement | ICT | Lincoln | 59 min |
| Jul 14, 1:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 62 min |
| Jul 14, 1:32 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 58 min |
| Jul 14, 1:48 PM CDT | Special Weather Statement | ICT | Saline | 42 min |
| Jul 14, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 56 min |
| Jul 14, 2:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Reno, Rice, Saline | 69 min |
| Jul 14, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 35 min |
| Jul 14, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, McPherson, Marion | 45 min |
| Jul 14, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 38 min |
| Jul 14, 3:30 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 60 min |
| Jul 14, 3:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 60 min |
| Jul 14, 3:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 63 min |
| Jul 14, 4:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 63 min |
| Jul 14, 4:23 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 37 min |
| Jul 14, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Harper and 1 more | 67 min |
| Jul 14, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 64 min |
| Jul 14, 5:02 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Jul 14, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more | 50 min |
| Jul 14, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 20 min |
| Jul 14, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Labette, Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.